Pennsylvania, 2003

Flood in Pennsylvania, June 20 to 21, 2003

June 20 to 21, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rain started minor flooding across Lancaster county during the early afternoon of Friday June 21st. By mid evening, significant flooding began.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain started minor flooding across Lancaster county during the early afternoon of Friday June 21st. By mid evening, significant flooding began. Over a dozen roads were closed across the county, including Farmersville Road, Route 772, Cider Mill Road, Log Cabin Road and Route 322 in West Earl Township. Significant stream flooding was also noted, the most severe along the Conestoga River and it's tributaries in Earl, East Earl, West Earl, Strasburg, Manheim, Lampeter, Warwick and Lancaster townships. Calls for 4 water rescues were dispatched across the county. One fatality occurred when a motorist drove his car across a flooded bridge, and was swept away into the Conestoga River about 3 miles south of Ephrata.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 7:52 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 20, 7:52 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED FIRST LINE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT FRI JUN 20 2003

DRY SLOT HAS FORTUNATELY MOVED INTO SOUTH CENTRAL AND SOUTHEAST PA
THIS EVENING...TAPERING EARLY MODERATE TO HEAVY RAINFALL TO SCT SHRA
ACTIVITY.  DAMAGE HAS ALREADY BEEN DONE WITH FALLEN RAINFALL AS
CREEKS/STREAMS IN SEVERAL SOUTHEAST PA COUNTIES APPROACHING
BANKFUL.  MT JOY IN LANCASTER COUNTY WITHIN ONE HALF FOOT OF
BANKFULL BUT WITH RAIN EXITING THE RATE OF RISE HAS SLOWED
SIGNIFICANTLY.  NUMEROUS FLSCTP STATEMENTS HAVE BEEN ISSUED TO
ADVISE ON RESULTANT MINOR FLOODING WITH SO FAR NO MAJOR PROBLEMS OR
REPORTS OF FLOODING/DAMAGE. TALKED WITH COUNTY 911 OFFICIALS AND 1
ROAD IN MT JOY TOWNSHIP HAS BEEN CLOSED DUE TO THE RUNOFF...BUT
OTHERWISE NO PROBLEMS.  WL CONTINUE TO MONITOR GAGES AND BE READY TO
ISSUE FLW (IF NECESSARY) THIS EVENING.

HIGHER PRIORITY ITEMS AT THIS HOUR ARE PERSISTENT MDT TO HEAVY
RAINFALL FROM THE MIDDLE SUSQ. NORTHWESTWARD THROUGH THE ENDLESS
MOUNTAINS INTO NORTH CENTRAL PA AS PIVOTING ACTION OF UPPER LOW
SHOULD PREVENT DRY SLOT FROM REACHING THAT AREA FOR MOST OF
TONIGHT...IF AT ALL.  AND LASTLY...QUASI-STATIONARY CLUSTER OF
SHOWERS AND THUNDERSTORMS OVER BEDFORD...SOMERSET AND CAMBRIA
COUNTIES HAVE JUST PROMPTED OUR ISSUANCE OF ANOTHER FLSCTP.  PBZ HAD
DEEPER CONVECTION OVER ALLEGHENY COUNTY THIS EVENING THAT PRODUCED
SIGNIFICANT FLOODING AND MUDSLIDE PROBLEMS.  INTENSITY OF RAINFALL
OVER BEDFORD/SOMERSET CLUSTER APPEARS TO BE LESS THAN WHAT OCCURRED
FURTHER WEST...BUT LINE SHOWS NO SIGNS OF MOVEMENT OR WEAKENING.

ALL DETAILS OF GOING FORECAST IN GOOD SHAPE...BOTH GRID AND TEXT
WISE.  PERISHABLE EVENING WORDING IN ZONES WL NEED TO BE UPDATED BY
LATE EVENING...BUT GRAPHICAL FORECASTS CAN RIDE FOR THE OVERNIGHT
HOURS.

DEVOIR

PREVIOUS DISCUSSION:
--------------------

UPR LOW CONTS TO SPIN NEARLY OVHD WITH RAIN OF MDT INTENSITY FALLING
OV THE SERN THIRD OF THE CWA. THIS IS (AS POINTED OUT BY NEIGHBOR TO
THE NW) FARTHER TO THE EAST AND SLIGHTLY TO THE NORTH OF CURR MDL
PROGS. THIS TREND MAY CONTINUE...AND RESULT IN LESS RAFL FOR WRN AND
SRN AREAS AFTER THIS INITIAL PD. THE RAIN WILL MOST LIKELY FOCUS IN
OUR ERN AND NERN COS OVNGHT AND INTO EARLY SAT. THUS GOING FLOOD
WATCH IS GOOD IN TIME...BUT WE WILL REFINE THE COVERAGE WITH THIS
PKG (DROPPING SWRN COS). EXPECT A LITTLE LESS PRECIP IN WRN COS
OVERALL...AND SOMEWHAT LESS IN THE SOUTH AS UPR LOW SLIDES
EWRD...AND BEST FORCING/LLVL ERLY FLOW REMAINS FARTHER NORTH. NOT
MUCH CHC THUNDER WITH THIS STUFF...BUT WL MENTION IN PASSING FOR ERN
AREAS.  THINGS LOOK TO LINGER IN THE EAST THRU LATE SUNDAY/SUN AFTN
WHEN THEY TAPER OFF. BUT THE HEAVIEST OF THE RAFL SHUD BE GONE SAT
AFT 5 PM.

MONDAY AND MOST OF TUES LOOKING NICER...WITH WARM-UP IN STORE FOR
TUES. MAY SEE SOME WM FNTL PRECIP TUES AFTN...BUT WL HOLD WITH
CONTINUITY FOR NOW AND LEAVE FCST DRY.

REST OF XTNDD: WL CONTINUE TREND TOWARD A WETTER/MORE SHOWERY AND
WARMER (HOT??) FCST FOR THE LATTER PT OF NEXT WEEK. IT WL START TO
FEEL LIKE SUMMER IN THE NEXT WEEK. HAZY...HUMID...MUGGY...STICKY.
YOU CAN PICK THE ADJECTIVES OR EXPLICATIVES DEPENDING ON YOUR POINT
OF VIEW. BUT...THE ALMOST DAILY CHC OF SHOWERS SEEMS TO WANT TO
STICK AROUND...TOO. WL KEEP THEM DOWN TO SLGT CHCS EXCEPT FOR THUR
NITE/FRI...AS MREF DATA SUGGS BETTER/HIER CHCS LATER IN THE WEEK.

.CTP...
PA...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES PAZ006...
PAZ011>012...PAZ018>019...PAZ026>028...PAZ035>037...PAZ041>042...
PAZ045>046...PAZ049>053...PAZ056>059...PAZ063>066.

DANGELO
Hazardous weather outlook, Jun 20, 4:00 AM EST, 16 hours 5 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A SLOW MOVING LOW PRESSURE SYSTEM...LOCATED OVER SOUTHEAST OHIO THIS
MORNING...WILL TRACK EASTWARD TO THE NEW JERSEY COAST BY SATURDAY
EVENING. THIS SYSTEM WILL BRING PERIODS OF RAIN TO CENTRAL
PENNSYLVANIA TODAY AND SATURDAY. A GENERAL 1 TO 2 INCHES OF RAIN IS
EXPECTED TO FALL IN MOST PLACES BY SATURDAY AFTERNOON...WITH LESSER
AMOUNTS OVER THE NORTHWEST MOUNTAINS. HOWEVER...LOCALIZED AMOUNTS OF
3 OR 4 INCHES ARE POSSIBLE. THIS AMOUNT OF RAIN WOULD CAUSE FLOODING
OF STREAMS AND CREEKS...AS WELL AS POOR DRAINAGE AREAS AND SOME
SECONDARY ROADWAYS.

.DAYS TWO THROUGH SEVEN...

RAIN WILL TAPER TO SCATTERED SHOWERS BY SATURDAY EVENING.
HOWEVER...IF HEAVY RAIN MATERIALIZES TODAY AND EARLY
SATURDAY...FLOODING COULD CONTINUE TO BE A PROBLEM THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
June 20, 8:05 PM EST to June 21, 2:00 PM EST
Where
Lancaster forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Lancaster2003-06-21MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359944.